How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask neuromd2012 Your Own Question
neuromd2012
neuromd2012, Doctor
Category: Mental Health
Satisfied Customers: 9000
Experience:  Board Certified in Neurology and Psychiatry.
64994909
Type Your Mental Health Question Here...
neuromd2012 is online now
A new question is answered every 9 seconds

My husband is taking medication for depression called

Customer Question

My husband is taking medication for depression called xyprexa, and has been for going on 15 years now. Along with that, he also takes Lisinopril and Lexapro for high blood pressure and anxiety respectively. Since taking xyprexa, the weight he has gained and the loss of energy just became the way he was and the quality of his life deteriorated as a result. Now that he has a new life with a new wife, he is once again interested in doing things other than sleeping and working and carrying around all othe extra weight that he was told was a side effect of his medication, but that after a while his energy level should improve. That has not been the case. When he isn't dragging himself out of bed to go to work and dragging himself back to bed after work, he just stays in the bed and sleeps until it is time to go back to work. It is not very conducive to the new life we are now trying to make for ourselves. He wants to get off of it but says he gets extremely ill if he misses a dose or more, with feelings of doom and thoughts of suicide. I told him that it may not have been all just the medicine and that since his life and circumstances are better now, he may not feel those same feellings with the same tenacity as before. Our main problems with the medication is the the loss of energy, lethargy, and inability to lose any weight. Is there a comparable medication out there that won't rob him of his energy and his metabolism? How can he get off of the xyprexa? Or is there a supplemental medication he can take to counteract those side effects?
Submitted: 1 year ago.
Category: Mental Health
Expert:  neuromd2012 replied 1 year ago.

Hi. As a supplemental medication, you can ask his psychiatrist about modafinil, a medication to give more pep, to keep him alert and awake more. You are correct about zyprexa and weight gain. It is the major problem with all antipsychotic medications, weight gain, and weight that is harmful in that it puts more demands on the heart, coupled with a change in his cholesterol ratios, increasing his LDL fraction and making his risk for heart disease higher. So he needs to be on the lowest effective dose of that medication, or any atypical antipsychotic. So you should ask his psychiatrist if he can titrate down from where he is currently. There are other atypical antipsychotics to chose from, based on his specific symptoms, like abilify, seroquel, etc. So that is my initial answer to your question. Please get back to me by text to discuss this further and I will reply. I can also call you, but JA charges an additional fee for that premium service. Let me know if you are interested in that service. If satisfied with this answer, please remember to rate this service by clicking on the rating stars, as that is how I am compensated for this work thanks *****

Expert:  neuromd2012 replied 1 year ago.

Hello. I see that you came and checked my answer. I hope you were satisfied. Please get back to me if you wish to discuss this further, or rate my service by clicking on the rating stars, as that is how I am compensated for this work thanks Dr Frank